NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 22, 2014
Sinus reaction to benzocaine?
I have received topical and injected numbing agents literally a dozen times from the dentist with no problems, Last week I had an extraction and after a few days the site was still quite painful so I applied a gel containing 7.5 % benzocaine. Shortly there after, my throat became very dry and then I had the sensation of a hair stuck in the back of my throat. It felt like I was swallowing a hairball. It was awful ! I also had a "prickling" feeling on my skin that moved from here to there but no rash. No irritation at the site of application. Just sinus (I think it was post nasal drip in my throat)and that sharp pricking on my skin. I am terrified now because I have to have my remaining teeth removed and receive dentures. I have a history of allergies and am terrified that I`m allergic to the numbing agents and my insurance will not pay for a general. What can I do?
It is unlikely that you are allergic to benzocaine based on what you have written but one can not be totally sure without an examination.
Most likely, the topical anesthetic dripped down the back of your throat because what you describe is exactly how that would feel. You then appeared to have an understandable anxiety reaction.
The good news is that the injectable local anesthetics used by dentists are a different structure than benzocaine, so allergy to one does not imply allergy to the other. So, if you are really concerned, you can skip the topical anesthetic.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University